Patients in a United States study have developed gambling habits so severe that some of them lost more than 100,000 in six months, after taking the drugs called dopamine agonists. Others developed other behavioural problems, including compulsive eating, increased alcohol consumption, and an insatiable appetite for sex.
Dr Eric Ahlskog, of the Mayo Clinic in Rochester, Minnesota, said doctors should be aware of the possible risks.
"This is striking. Pathological gambling induced by a drug is a very rare side-effect and reversible if you get off the drug, but you have to make the association."
They carried out a study, reported in the Archives of Neurology journal yesterday, after finding out about the gambling issues of the 11 patients during routine clinic visits. Four had never gambled before starting dopamine agonist treatment.
Seven of the patients developed pathological gambling habits within one to three months of reaching the maintenance dose of dopamine or an increase of the dose.